Tornadoes · United States · Florida · 2009
EF0 tornado, Sky Lake to Taft, Florida, July 15, 2009
From Sky Lake to Taft, this EF0 tornado ran 0.1 miles across Orange County on July 15, 2009, touching down at 7:45 PM EDT and reaching 50 yards wide. It killed nobody, and did $25,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- July 15, 2009
- Touchdown
- 7:45 PM EDT (23:45 UTC)
- Lifted
- 7:46 PM EDT (23:46 UTC)
- On the ground
- 1 minutes
- Path length
- 0.1 miles (0.2 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- County
- Orange County
- Touchdown point
- 28.424, -81.417
- Lift-off point
- 28.423, -81.419
- Record number
- 0907151745-01
What the Weather Service recorded
A north to south line of thunderstorms developed rapidly over central Orange County, including metro Orlando as the west coast sea breeze boundary intersected another mesoscale boundary. A funnel cloud associated with a strong storm tracked just south of Highway 528, then touched down briefly and heavily damaged the roof of a large warehouse. Excessive lightning, nearly 2200 cloud to ground strikes in an hour, affected central Orange County. Lightning struck a apartment complex north of Orlando and started a fire.
A tornado associated with a rapidly developing thunderstorm touched down briefly and heavily damaged the roof of the Ikon Office Solutions warehouse. Large portions of the aluminum roof, and insulation were pealed away, with much of the debris falling into the warehouse. Two trailers adjacent to the building were also knocked onto their sides and a pickup truck was heavily damaged from flying debris. NWS officials rated the tornado as EF0, with winds estimated at 65 to 75 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 23:07 UTC | 00:00 UTC | Severe Thunderstorm Warning | MLB |
| 23:34 UTC | 01:00 UTC | Flood Advisory | MLB |
| 23:48 UTC | 00:30 UTC | Tornado Warning | MLB |
| 00:15 UTC | 00:36 UTC | Severe Thunderstorm Warning | MLB |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 20:00 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the tornado touched down at Jul 15, 2:45 PM EDT, 5 hours earlier.
Area forecast discussion, Jul 15, 2:45 PM EDT, 5 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 245 PM EDT WED JUL 15 2009 .DISCUSSION... THROUGH TONIGHT...EAST COAST SEA BREEZE DEVELOPED AND DRIFTING INLAND AT MID AFTERNOON. A FEW CELLS OCCURRING IN EC FL BUT LOCAL WRF RUN CONSISTENT IN SHOWING MAIN COLLISION BETWEEN E-W COAST BOUNDARIES WILL BE WELL INLAND IN EC FL LATE AFTN. A FEW EVENING CELLS DRIFTING BACK TOWARD NORTHERN COASTAL SECTIONS. THURS...SURFACE RIDGE AXIS ACROSS SOUTH CENTRAL PENINSULA WITH SEA BREEZE BOUNDARIES DEVELOPING ALONG BOTH COASTS AND DRIFTING INLAND DURING THE AFTERNOON. HAVE GONE WITH SCT COVERAGE 40 PERCENT ALL AREAS. POSITION OF RIDGE AXIS WILL ALLOW A LITTLE MORE DRIFT BACK TOWARD THE EAST COAST OVER THE NORTHERN COASTAL SECTIONS VERSUS SOUTH. MAX TEMPS A TAD HIGHER NRN COAST VERSUS SOUTH WITH EARLIER SEA BREEZE ONSET HEADING SOUTH. FRI...SFC RIDGE AXIS OVER SOUTHERN PORTIONS OF CENTRAL FLORIDA WILL PUSH SOUTH FRIDAY AS AN UPPER LEVEL TROUGH DEEPENS OVER THE EASTERN CONUS. SEA BREEZE MAY STALL NORTH OF THE CAPE DUE TO STRONGER LOW LEVEL WESTERLY FLOW WHILE FARTHER SOUTH SHOULD SEE GREATER INLAND MOVEMENT. ENOUGH MOISTURE WILL EXIST FOR SCATTERED SHOWER AND THUNDERSTORM DEVELOPMENT ACROSS THE AREA. SLIGHTLY STRONGER WESTERLY STEERING FLOW WILL EXIST WHICH WILL PUSH STORMS OVER THE INTERIOR TOWARDS THE EAST AND OFFSHORE THROUGH THE AFTERNOON. SAT-WED...THE SFC RIDGE AXIS WILL STAY SOUTH OF THE AREA THIS WEEKEND AS THE UPPER LEVEL TROUGH REMAINS ENTRENCHED OVER THE EASTERN U.S. ADDITIONALLY...ANOTHER FRONTAL BOUNDARY WILL MOVE SOUTHEAST AND APPROACH NORTHERN FLORIDA OVER THE WEEKEND AND BECOME STATIONARY NORTH OF THE AREA BY EARLY NEXT WEEK. A DOMINANT W/SW FLOW WILL BE PRESENT ACROSS THE AREA WHICH SHOULD DELAY THE EAST COAST SEA BREEZE AND FOCUS CONVECTION ON THE EAST SIDE OF THE FLORIDA PENINSULA INTO EARLY NEXT WEEK. SOMEWHAT LOWER PWATS...MORE TYPICAL FOR THIS TIME OF YEAR...1.6 TO 1.7...WILL PRODUCE NORMAL RAIN CHANCES OF 30-50% EACH DAY. THE GFS IS MORE AGGRESSIVE WITH BUILDING STRONG UPPER RIDGE WESTWARD ACROSS THE ATLC WHICH STEERS AN EASTERLY WAVE ACROSS FL MIDWEEK BRINGING ENHANCED RAINFALL CHANCES. BUT THE 00Z ECMWF REMAINS CONSISTENT IN KEEPING A SHARP UPPER TROUGH OVER THE EASTERN CONUS AND PULLING THE EASTERLY WAVE N/NW EAST OF FLORIDA...KEEPING THE HEAVIEST PCPN OVER THE ATLC. && .AVIATION...EAST COAST SEA BREEZE PUSHING WELL INLAND...REDUCTIONS IN TSRA ISOLD FROM KDAB-KTIX THROUGH 20Z...THEN TEMPO MVFR/LCL IFR SHIFTING INLAND AFT 20Z THROUGH 16/02Z. && .MARINE...SFC RIDGE AXIS WILL PUSH SOUTH OF THE AREA THURSDAY-FRIDAY AND INTO THE WEEKEND WITH A MORE S/SW FLOW OVER THE AREA WITH WIND SPEEDS UP TO 10 TO 15 KTS OFFSHORE. SEA WILL RESIDE AOB 3 FT. && .PRELIMINARY POINT TEMPS/POPS... DAB 74 91 74 92 / 20 30 20 40 MCO 76 93 75 93 / 20 40 20 40 MLB 75 90 75 92 / 10 40 20 40 VRB 75 89 74 92 / 10 40 20 40 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. && SHORT TERM/AVIATION...GLITTO LONG TERM....WEITLICH
Hazardous weather outlook, Jul 15, 6:03 AM EDT, 13 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 603 AM EDT WED JUL 15 2009 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-152215- COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM- COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20 NM- COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM- WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE- WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE- WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE- INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD- OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA- SOUTHERN LAKE-NORTHERN BREVARD- 603 AM EDT WED JUL 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... BOTH THE EAST AND WEST COAST SEA BREEZES ARE EXPECTED TO FORM EARLY TODAY AND MERGE OVER THE INTERIOR PENINSULA DURING THE MID TO LATE AFTERNOON HOURS...RESULTING IN SCATTERED LIGHTNING STORMS ACROSS THE PENINSULA. SOME STORMS COULD BECOME STRONG...ESPECIALLY ALONG AND NORTH OF THE I-4 CORRIDOR. THE PRIMARY THREATS WILL BE DEADLY CLOUD TO GROUND LIGHTNING...HEAVY RAINFALL AND GUSTY WINDS. SEEK STURDY SHELTER WELL IN ADVANCE OF THREATENING WEATHER. DEADLY LIGHTNING OFTEN STRIKES WELL OUTSIDE THE RAIN SHAFT OF A THUNDERSTORM. ...FLOOD IMPACT... A FEW OF THE STRONGER STORMS ALONG AND NORTH OF INTESTATE FOUR AS WELL WEST OF THE FLORIDA TURNPIKE WILL BE CAPABLE OF PRODUCING TWO TO THREE INCHES OF RAIN PER HOUR IN LOCAL SPOTS. STANDING WATER ON ROADWAYS WILL PRESENT A DRIVING HAZARD. ...MARINE THUNDERSTORM GUST IMPACT... NORTH OF CAPE CANAVERAL...SCATTERED STORMS MAY MOVE NORTHEAST ACROSS THE INTRACOASTAL WATERWAY AND INTO THE ADJACENT ATLANTIC LATE THIS AFTERNOON AND THIS EVENING. THESE STORMS COULD GENERATE LOCAL STRONG WIND GUSTS AND ROUGH SEAS...ALONG WITH DEADLY CLOUD TO WATER LIGHTNING. BOATERS SHOULD SEEK SAFE HARBOR IN ADVANCE OF APPROACHING STORMS. SOUTH OF CAPE CANAVERAL...STORMS ARE NOT EXPECTED AS THE EAST COAST SEA BREEZE IS EXPECTED TO PUSH WELL INLAND. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. STORM COVERAGE WILL REMAIN SCATTERED INTO EARLY NEXT WEEK. THE BEST CHANCE FOR STORMS WILL REMAIN ALONG SEA BREEZE BOUNDARY COLLISIONS...AND NEAR LAKE OKEECHOBEE. ISOLATED STRONGER STORMS WILL BE POSSIBLE. CLOUD-TO-GROUND LIGHTNING WILL BE THE PRIMARY STORM THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED. BRAGAW
In the hours before
Special weather statement, Jul 15, 5:41 PM EDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 541 PM EDT WED JUL 15 2009 FLZ053-152230- OSCEOLA- 541 PM EDT WED JUL 15 2009 ...STRONG THUNDERSTORMS AFFECTING CENTRAL OSCEOLA COUNTY... AT 540 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG STORM OVER KENANSVILLE...DRIFTING NORTHWEST AT 5 MPH. THESE STORMS WILL AFFECT PERSONS DRIVING ON THE FLORIDA TURNPIKE AND STATE ROAD 441. THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES. A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE POSSIBLE IN LOCALIZED AREAS. CRISTALDI
Special weather statement, Jul 15, 6:50 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 650 PM EDT WED JUL 15 2009 FLZ045-152330- ORANGE- 650 PM EDT WED JUL 15 2009 ...STRONG THUNDERSTORMS AFFECTING CENTRAL ORANGE COUNTY... AT 648 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG STORMS ALONG HIGHWAY 441 FROM DOWNTOWN ORLANDO TO THE OSCEOLA COUNTY LINE. THE LINE WAS NEARLY STATIONARY. LOCATIONS IN THE PATH OF THESE STRONG STORMS INCLUDE BELLE ISLE... DOCTOR PHILLIPS...ORLOVISTA AND PINE CASTLE. THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORMS PASS. A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE POSSIBLE IN LOCALIZED AREAS. A BRIEF FUNNEL CLOUD WAS SIGHTED BY A MOTORISTS ALONG INTERSTATE 4 WITH THESE STORMS.
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Cape Canaveral, FL (KXMR), 00:00Z
0.2 hours after it, 90 km from the path. July 16, 2009.
- Mixed-layer CAPE
- 915 J/kg
- Mixed-layer CIN
- -46 J/kg
- Surface CAPE
- 1924 J/kg
- Mixed-layer LCL
- 1119 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 6.1 K/km
The radar
The Melbourne radar (KMLB), 82 km away, was scanning. The volume nearest the touchdown began at 23:44 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 22:50 UTC | TORNADO | 8 Sw Orlando | Orange, FL | ROOF DAMAGE TO WAREHOUSE AT 2507 INVESTORS ROW NEAR 441 AND TURNPIKE. PRELIMINARY REPORT OF POSSIBLE TORNADO. |
| 22:52 UTC | TORNADO | 8 Sw Orlando | Orange, FL | TORNADO SIGHTING NEAR BEACHLINE AND JOHN YOUNG PARKWAY WITH TOUCHDOWN AT OR NEAR ICON BUILDING. DEBRIS ON ROAD AND HANGING FROM POWER LINES. REPORT RELAYED THROUGH ORANGE COUNTY SHERIFF. SO UNITS ON SCENE. |
| 22:55 UTC | TORNADO | 11 Sw Orlando | Orange, FL | TORNADO SIGHTING WITH DEBRIS IN THE AIR AT WILLIAMSBURG SUBDIVISION NEAR THE SOUTHSIDE OF BEACHLINE AND ORANGEWOOD BLVD. REPORT RELAYED THROUGH ORANGE COUNTY SHERIFF. PRELIMINARY REPORT OF POSSIBLE TORNADO. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2009 tornado in FloridaEvery tornado in Florida since 1950Warnings in force in Florida nowThe forecast where you are
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.